Oklahoma, 2009

Hail in Oklahoma, May 10, 2009

May 10, 2009 · NWS OUN · 5 events in 2 counties and zones

A warm front located over south Texas lifted north toward Oklahoma, but remained south of the Red River by early afternoon. Warm and moist air lifted above the front, with showers and thunderstorms developing over the southern half of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front located over south Texas lifted north toward Oklahoma, but remained south of the Red River by early afternoon. Warm and moist air lifted above the front, with showers and thunderstorms developing over the southern half of Oklahoma. Some of the thunderstorms became severe as they moved into central and southeast Oklahoma, with hail up to quarter-size reported in some areas. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 8:52 AM CST, 38 minutes earlier.

Area forecast discussion, May 10, 8:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
952 AM CDT SUN MAY 10 2009

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS THE FA THIS
MORNING. HAVE ADJUSTED POPS TO ACCOUNT FOR THE ONGOING ACTIVITY.
MUCH OF THE RAIN WILL END FROM WEST TO EAST BY EARLY AFTERNOON.
HOWEVER... ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON. REST OF FORECAST LOOKS GOOD.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 627 AM CDT SUN MAY 10 2009/

AVIATION...
12Z TAFS - CIGS WILL FLUCTUATE SOME BUT GENERAL TREND WILL BE
DECIDEDLY DOWNWARD. MOST IF NOT ALL AIRPORTS IN THE AREA WILL
LIKELY BE IFR BY TONIGHT. SHRA AND A FEW TS WILL BE AROUND THROUGH
THE NEXT 24 HR BUT ARE STILL FORECAST TO BECOME MORE NUMEROUS AND
WIDESPREAD THIS EVENING INTO LATE TONIGHT.

PREV DISCUSSION... /ISSUED 344 AM CDT SUN MAY 10 2009/

DISCUSSION...
SURFACE FRONT ACROSS S TX WILL LIFT N TODAY AND BY 00Z WILL BE
OVER NCENTRAL/NE TX JUST S OF THE CWA. AS LONG AS THE FRONT
REMAINS IN OR S OF THE AREA... WARM/MOIST ADVECTION AND
ISENTROPIC LIFT ABOVE THE FRONTAL SURFACE WILL MAINTAIN WIDESPREAD
CLOUDS AND POTENTIAL FOR ELEVATED SHOWERS/T-STORMS N OF THE
SURFACE BOUNDARY. THUS RAIN CHANCES WILL LINGER AT LEAST THROUGH
MONDAY NIGHT. PREVAILING ZONAL FLOW ALOFT WITH EMBEDDED SMALL-
SCALE AND HARD-TO-TIME FEATURES WILL MAKE IT A CHALLENGE TO PIN
DOWN THE PERIODS OR LOCATIONS WITH THE HIGHEST RAIN CHANCES. BUT
PRECIP COVERAGE/INTENSITY LIKELY TO INCREASE TONIGHT IN RESPONSE
TO STRENGTHENING WARM ADVECTION AND CONVERGENCE IN VICINITY OF
FRONTAL ZONE. LOW-LEVEL UPSLOPE FLOW AND INCREASING ELEVATED
INSTABILITY - MUCAPE 1000-1500 J/KG PER 00Z GFS - WOULD SUPPORT
DEVELOPMENT WESTWARD TO SE CO AND NE NM LATE TODAY... WITH
RAIN/T-STORMS BECOMING MORE NUMEROUS EASTWARD ACROSS THE CWA
TONIGHT ESPECIALLY AFTER 06Z. HEAVIEST AND MOST WIDESPREAD PRECIP
IS MOST LIKELY TO OCCUR NEAR OR JUST N OF THE SFC-TO-850 FRONTAL
ZONE... OR THE RED RIVER AREA OF FAR N TX AND S OK. HEAVIER AND
MORE WIDESPREAD PRECIP LIKELY TO LINGER INTO EARLY MONDAY OVER
E/SE OK. THEREAFTER... WEAKENING OF THE FRONTAL ZONE AND
DEVELOPMENT OF WEAK RIDGING ALOFT SHOULD LEAD TO LESS COVERAGE
LATE MON INTO TUE. CLOUDS WILL HELP KEEP DAYTIME TEMPS WELL BELOW
CLIMATOLOGY THROUGH AT LEAST MONDAY... AND PROBABLY INTO TUESDAY
OVER N OK.

COLD FRONT DUE TO MOVE SE INTO THE AREA ON WED. GFS INDICATES
SBCAPE OVER 4000 J/KG AHEAD OF FRONT. THAT MAY BE A RESULT OF
OVERDOING IT WITH MID-70 SFC DEWPOINTS... BUT ECMWF ALSO SHOWS
OVER 3000 J/KG WITH MORE REASONABLE DEWPOINTS AROUND 70. WITH
FRONT AND RELATED DRYLINE/TRIPLE POINT LIKELY TO BE NEARBY...
PROGGED INSTABILITY UNDER S EDGE OF STRONGER WESTERLIES INDICATES
POSSIBILITY OF WEDNESDAY BEING AN ACTIVE SEVERE WEATHER DAY.
WEAKER FLOW ALOFT AND LACK OF A DISCERNIBLE UPPER TROUGH OR OTHER
FEATURE TO FOCUS LARGE-SCALE LIFT MAY BE LIMITING FACTORS. LATEST
GFS/ECMWF HINT AT THE FRONT LINGERING IN OR JUST S OF THE AREA
INTO FRIDAY... THUS SETTING UP ANOTHER ACTIVE AND WET 2-3 DAY
PERIOD MID-LATE WEEK THAT WOULD BE SIMILAR IN SOME RESPECTS TO THE
CURRENT ONE. A RETURN TO S WINDS AND A MORE HOMOGENEOUS AIR MASS
WOULD INDICATE A RETURN TO A WARMER/DRIER REGIME FRI-SAT BEFORE
THE WHOLE CYCLE REPEATS AGAIN WITH ANOTHER FAIRLY STRONG FRONT
NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  52  64  54 /  70  70  60  60
HOBART OK         63  49  62  49 /  50  70  50  50
WICHITA FALLS TX  69  56  66  54 /  50  70  40  40
GAGE OK           59  45  62  48 /  50  70  40  40
PONCA CITY OK     60  48  68  53 /  80  50  40  50
DURANT OK         72  58  68  52 /  60  70  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/32
Hazardous weather outlook, May 10, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SUN MAY 10 2009

OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS TODAY AND TONIGHT.

DISCUSSION...
WARM AND MOIST AIR WILL CONTINUE TO BE LIFTED NORTH OVER COOLER AIR
NEAR THE SURFACE TODAY AND TONIGHT.  AS A RESULT... NUMEROUS
THUNDERSTORMS ARE EXPECTED TODAY... AND ESPECIALLY TONIGHT... ACROSS
OKLAHOMA AND NORTH TEXAS.  INSTABILITY AND WIND FIELDS WILL SUPPORT
A FEW STRONG STORMS... WITH HEAVY RAIN AND SMALL HAIL... MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WITH STORMS TODAY AND TONIGHT MAY CAUSE AREAS OF
FLOODING... PARTICULARLY IN SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA...
WHERE SIGNIFICANT RAIN HAS ALREADY FALLEN OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY.
THE GREATEST CHANCE OF SEVERE STORMS APPEARS TO BE WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

In the hours before

Special weather statement, May 10, 9:06 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1006 AM CDT SUN MAY 10 2009

OKZ028-029-039-040-101515-
CLEVELAND OK-MCCLAIN OK-GARVIN OK-STEPHENS OK-
1006 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...MCCLAIN
AND STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF ANTIOCH AT 1006 AM
CDT...MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... AND
HEAVY RAIN WILL BE LIKELY.

PEOPLE IN CLEVELAND...GARVIN...MCCLAIN AND STEPHENS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL
Special weather statement, May 10, 9:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1021 AM CDT SUN MAY 10 2009

OKZ042-043-101545-
COAL OK-PONTOTOC OK-
1021 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ADA AT 1021 AM
CDT...MOVING EAST AT 30 MPH. SMALL HAIL AND HEAVY RAIN ARE LIKELY.

PEOPLE IN COAL AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL

The radar

The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Garvin

When
May 10, 9:30 AM CST
Where
Garvin County, 2 mi W of Pauls Valley
Measured
0.75 in hail
Reported by
Public
Coordinates
34.740, -97.255

Hail, Garvin

When
May 10, 9:40 AM CST
Where
Garvin County, Pauls Valley
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -97.220

Hail, Pontotoc

When
May 10, 9:45 AM CST
Where
Pontotoc County, 4.21 mi NW of Stonewall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.695, -96.579

The hail was reported at Union Valley.

Hail, Pontotoc

When
May 10, 10:00 AM CST
Where
Pontotoc County, Stonewall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.650, -96.530

Hail, Pontotoc

When
May 10, 10:10 AM CST
Where
Pontotoc County, Lula
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.700, -96.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171529, 171530, 171532, 171533, 171534.